Minnesota, 2016Heavy Snow and Winter Weather in Minnesota, December 10 to 11, 2016
December 10 to 11, 2016 · NWS FSD · 8 events in 8 counties and zones
Snow was accompanied by moderate winds, with peak gusts slightly more than 20 mph. The snow was heavy in parts of Lincoln and Lyon Counties, otherwise, accumulations of 3 to 6 inches were reported in 18 to 24 hours.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow was accompanied by moderate winds, with peak gusts slightly more than 20 mph. The snow was heavy in parts of Lincoln and Lyon Counties, otherwise, accumulations of 3 to 6 inches were reported in 18 to 24 hours. The snow began during the late morning of December 10th, and continued into the early morning of December 11th. Visibility was occasionally lowered to below a mile by the snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 10, 5:39 AM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Dec 10, 5:39 AM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
539 AM CST Sat Dec 10 2016
.SHORT TERM...(Today and Tonight)
Issued at 408 AM CST Sat Dec 10 2016
The obvious forecast concerns today and tonight are with this long
duration winter storm, now rapidly beginning to take shape this
morning. Impressive warm advection/frontogenesis band quickly
lifting northeast this morning, and will overtake the area through
the morning hours today. Models all in good agreement through 00Z as
far as the track of this band of snow northward. Feel the NAM/GFS/EC
are a bit low on the QPF, so have blended in a bit more of the
higher resolution ARW/NMM especially for the afternoon/evening
grids.
By this afternoon a surface warm front will settle in around the
Missouri River valley, with a nose of drier air aloft feeding into
the Tri-State area. Have tapered off precipitation along the river
into the evening hours. Further north, models all continuing to
show persistent focus for light snows, with pockets of
moderate mesoscale band snows from Huron to Brookings and Spencer.
The evening becomes much more interesting, as stronger PV anomaly
begins to enter the Plains. Frontogenesis actually begins to
intensify quickly in the afternoon across eastern SD, southwestern
MN and portions of Northern IA. Model cross sections and soundings
also showing a narrow corridor of instability lifting northward out
of Nebraska by the evening hours. Consecutive runs of the
ARW/NMM/NAM and even the latest HRRR runs showing this instability
being released into an intensifying frontogenesis band, and a
partial jet coupling result in a narrowing snow band over parts of
northwest Iowa and Southwest Minnesota after 9pm. Should this band
develop, snow rates could become much more intense. The forecast
uncertainty is on the southern/western extent of the band and how
well defined it could become.
Snow Amounts: The general forecast continues to show a long duration
accumulation of 3 to 6 inches over many areas. The heaviest corridor
of snows may fall from Brookings to Pipestone, Worthington, and
Spencer, where I wouldn't be surprised to see 6 to 8" amounts (or
perhaps a bit higher should mesoscale banding develop)
Product Decisions: The long duration of this snow will likely keep
this to a long duration advisory. Two areas to watch today will be
near Sioux City, where the initial band of snow may lift north by
mid-day and it's possible the advisory could be ended early. I've
split that segment of the advisory apart from the remaining
portions. A second area to monitor is from Worthington to Spencer
where if signals for heavy snow continue to grow this morning, 24
hour warning criteria could be met. Through collaboration with
surrounding offices, will monitor the progress this morning and make
changes later this morning if needed.
.LONG TERM...(Sunday through Friday)
Issued at 408 AM CST Sat Dec 10 2016
Lingering snowfall on Sunday will occur ahead of inverted trough and
in advance of the strong mid-level trough digging from North Dakota
into eastern Minnesota late day. Snow distribution will initially be
defined by the approaching PV advection and lingering frontogenetic
boundary across southwest MN into far northern portions of IA. Still
indications of a bit of negative EPV lurking just south of the main
frontogenetic axis, so could yet be seeing some decent snow rates
along and east of a KMML to KSPW line, especially around the MN/IA
border. Combination of cold advection west of the inverted trough,
along with the eastward surge of drying aloft should end a majority
of precipitation by 18z along with any need for advisory, with
additional accumulations limited to around a inch or less. There is
some potential for areas on back side of the precipitation zone to
lose deep enough saturation to involve ice processes west of I-29 in
the morning, but will not complicate things by adding in a mix with
freezing drizzle yet at this time. Mildest temperatures will remain
along and ahead of inverted trough before cold advection kicks in,
with clouds also remaining prevalent through the day east of I-29.
With fresh snow cover on Sunday night and weak ridge sliding quickly
past, will have to be cautious on how low and quickly temps could
fall as lower clouds evacuate and areas of mid and high clouds in
westerly flow stream over. Southerly flow increasing from the James
valley west along with clouds likely will result in non-diurnal
trend to temps. Lows for now in the single digits above and below
zero, but expect that may need to drop further closer to mid and
late night ridge axis locations through northwest IA.
Monday will bring the second significant feature of the forecast, the
leading edge of the arctic blast which will move into the area
during the afternoon and evening hours. Could actually be relatively
mild ahead of the boundary, maybe even above freezing in the lower
Missouri valley, but a sharp change will spread across the entire
area during the afternoon and evening. Models averaging 3h pressure
rises of 7-10 hPa/3h behind the frontal zone, so even pushing winds
closer to the highest guidance value may not be enough with 30 to 35
knots available for mixing. There will likely be scattered flurries
and even some patches of light snowfall which accompany the boundary
for a couple hours, but any accumulation will be minor at best.
The remainder of the week will be battling temperatures as arctic
airmass becomes entrenched across the Northern Plains. Surface ridge
builds in quickly dropping into Nebraska by Tuesday morning, and
again opens with window for temps to drop quite a bit. Guidance
seems to be suffering from a climatological bias, or expectation of
more wind than might persist over fresh snow cover, and have nudged
lower again. Another wave in cyclonic flow will push reinforcing
Arctic boundary southward Tuesday night. Mixy and cold Wednesday
and would not go so far as to eliminate a flurry threat. Surface
ridge axis settles across Wednesday night, and again will have to
rely on an increase in higher clouds later night to keep temps from
free falling.
There are some greater discrepancies in models by the end of the
week, with ECMWF somewhat more progressive with waves in zonal flow
and GFS remaining more dominant with low level cold air and somewhat
slower spreading impact of positively tilted trough into the area.
Have stuck with chance pops for snowfall over the entire area with
deep dendritic temps likely as broad warm advection develops.
Certainly will be something to watch with any end of week travel
plans.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 537 AM CST Sat Dec 10 2016
Snow will gradually move through the terminals today. Variable
ceilings initially will drop to IFR or lower by mid-day.
Visibility may fall under 1 mile at times in heavy snow bands.
Snow and low ceilings will continue into the overnight hours.
SUX may see a period of VFR conditions later this afternoon and
into the evening as a surface front lifts just to the north.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 AM this morning to noon CST
Sunday for SDZ040-055-056-062-066-067-071.
Winter Weather Advisory until 9 AM CST Sunday for SDZ038-039-
052>054-058>061-065.
MN...Winter Weather Advisory from 9 AM this morning to noon CST
Sunday for MNZ071-072-080-081-089-090-097-098.
IA...Winter Weather Advisory from 9 AM this morning to noon CST
Sunday for IAZ001>003-012>014-020>022-031-032.
NE...Winter Weather Advisory from 9 AM this morning to noon CST
Sunday for NEZ014.
&&
SHORT TERM...Dux
LONG TERM...Chapman
AVIATION...DuxHazardous weather outlook, Dec 10, 3:49 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 AM CST SAT DEC 10 2016
IAZ001-012-013-021-022-MNZ098-SDZ038>040-052>056-058>062-064>067-
111000-
LYON IA-SIOUX-O'BRIEN-CHEROKEE-BUENA VISTA-ROCK-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
349 AM CST SAT DEC 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL SPREAD ACROSS THE OUTLOOK AREA THIS MORNING...AND
CONTINUE INTO SATURDAY NIGHT. SNOWFALL AMOUNTS BETWEEN 3 AND 6
INCHES ARE LIKELY BY SUNDAY MORNING. VISIBILITY WILL BE REDUCED
UNDER ONE MILE AT TIMES...AND TRAVEL WILL BE HAZARDOUS INTO SUNDAY
MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOW MAY CONTINUE INTO THE MID-MORNING HOURS OF SUNDAY.
THE GREATEST RISK FOR ADDITIONAL SNOW ACCUMULATIONS WILL BE ACROSS
PORTIONS OF IOWA AND SOUTHWEST MINNESOTA.
ANOTHER ARCTIC BLAST OF COLD AIR WILL ARRIVE BY MONDAY
NIGHT...BRINGING INCREASED RISKS FOR WIND CHILLS BETWEEN 20 AND 30
BELOW ZERO ALONG AND NORTH OF INTERSTATE 90 FROM MONDAY THROUGH
THURSDAY. FURTHER SOUTH...WIND CHILLS WILL AVERAGE BETWEEN 10 TO
20 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE GREATLY APPRECIATED TODAY AND TONIGHT.
IAZ020-031-032-NEZ013-014-SDZ050-057-063-068>071-111000-
PLYMOUTH-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-BRULE-CHARLES MIX-
BON HOMME-YANKTON-CLAY SD-UNION-
349 AM CST SAT DEC 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL OVERSPREAD THE AREA SATURDAY MORNING...AND SLOWLY
DISSIPATE IN THE AFTERNOON. ADDITIONAL LIGHT SNOWS MAY DEVELOP
SATURDAY EVENING. TOTAL ACCUMULATIONS BETWEEN 1 AND 3 INCHES ARE
POSSIBLE BY SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOW MAY CONTINUE INTO THE MID-MORNING HOURS OF SUNDAY.
THE GREATEST RISK FOR ADDITIONAL SNOW ACCUMULATIONS WILL BE ACROSS
PORTIONS OF IOWA AND SOUTHWEST MINNESOTA.
ANOTHER ARCTIC BLAST OF COLD AIR WILL ARRIVE BY MONDAY
NIGHT...BRINGING INCREASED RISKS FOR WIND CHILLS BETWEEN 10 TO 20
BELOW ZERO FROM MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER SNOWFALL REPORTS ARE
GREATLY APPRECIATED.
IAZ002-003-014-MNZ071-072-080-081-089-090-097-111000-
OSCEOLA-DICKINSON-CLAY IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-
349 AM CST SAT DEC 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL ARRIVE LATE SATURDAY MORNING...AND CONTINUE INTO SUNDAY
MORNING. PERIODS OF MODERATE TO HEAVY SNOW MAY BE POSSIBLE
SATURDAY EVENING AND OVERNIGHT. VISIBILITIES WILL BE REDUCED UNDER
ONE MILE AND TRAVEL WILL BE DIFFICULT INTO SUNDAY MORNING. TOTAL
SNOW ACCUMULATIONS BETWEEN 6 AND 9 INCHES MAY BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOW MAY CONTINUE INTO THE MID-MORNING HOURS OF SUNDAY.
THE GREATEST RISK FOR ADDITIONAL SNOW ACCUMULATIONS WILL BE ACROSS
PORTIONS OF IOWA AND SOUTHWEST MINNESOTA.
ANOTHER ARCTIC BLAST OF COLD AIR WILL ARRIVE BY MONDAY
NIGHT...BRINGING INCREASED RISKS FOR WIND CHILLS BETWEEN 20 AND 30
BELOW ZERO ALONG AND NORTH OF INTERSTATE 90 FROM MONDAY THROUGH
THURSDAY. FURTHER SOUTH...WIND CHILLS WILL AVERAGE BETWEEN 10 TO
20 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE GREATLY APPRECIATED.
Winter Weather, Rock
- When
- December 10, 10:00 AM CST to December 11, 3:00 AM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 4 inches at Hills. Winds were moderate, gusting at times to around 20 mph, and temperatures were well below freezing.
Winter Weather, Nobles
- When
- December 10, 10:00 AM CST to December 11, 3:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches, including 3 inches near Worthington. Winds were moderate, gusting at times to around 20 mph, and temperatures were well below freezing.
Winter Weather, Jackson
- When
- December 10, 10:00 AM CST to December 11, 3:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 4.4 inches near Lakefield. Winds were moderate, gusting at times to around 20 mph, and temperatures were well below freezing.
Heavy Snow, Lincoln
- When
- December 10, 11:00 AM CST to December 11, 6:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snow accumulated 5 to 9 inches, including 9 inches near the northern edge of Lincoln County. Winds were moderate, gusting at times to around 20 mph, and temperatures were well below freezing.
Heavy Snow, Lyon
- When
- December 10, 11:00 AM CST to December 11, 6:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snow accumulated 6 to 10 inches, including 9.5 inches 3 miles north of Minneota. Winds were moderate, gusting at times to around 20 mph, and temperatures were well below freezing.
Winter Weather, Pipestone
- When
- December 10, 11:00 AM CST to December 11, 5:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snow accumulated 3 to 6 inches, including 4.5 inches near Pipestone. Winds were moderate, gusting at times to around 20 mph, and temperatures were well below freezing.
Winter Weather, Murray
- When
- December 10, 11:00 AM CST to December 11, 5:00 AM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snow accumulated 3 to 6 inches, including 5.0 inches 4 miles north of Currie. Winds were moderate, gusting at times to around 20 mph, and temperatures were well below freezing.
Winter Weather, Cottonwood
- When
- December 10, 11:00 AM CST to December 11, 5:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snow accumulated 3 to 6 inches, with 6 inches along the northern edge of Cottonwood County. Winds were moderate, gusting at times to around 20 mph, and temperatures were well below freezing.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, December 10, 20161 death · 8 injured · 1 event
- Winter Storm and Winter Weather in Wisconsin, December 10 to 11, 20161 death · 20 events
- Debris Flow and Avalanche in California, December 10, 20161 death · 1 injured · $2,000 · 2 events
- Heavy Snow in Minnesota, December 10 to 11, 20161 death · 7 events
- Cold in Wisconsin, December 10, 20161 death · 1 event
- Winter Storm in Minnesota, December 10 to 11, 201614 events
- Heavy Snow and Winter Weather in South Dakota, December 10 to 11, 201613 events
- Heavy Snow in South Dakota, December 10 to 11, 20169 events
- Heavy Snow in Wisconsin, December 10 to 11, 20169 events
- Winter Weather in Iowa, December 10 to 11, 20165 events
- Winter Storm and Heavy Snow in Colorado, December 10 to 11, 20165 events
- Flooding in California, December 10, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662573, 662574, 662575, 662568, 662569, 662570, 662571, 662572.